ArticleBMJ case reports2022
Hypercalcaemia to hypocalcaemia: tetany as a side effect of intravenous bisphosphonate treatment.
Article in BMJ case reports, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 4 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
A woman in her 40s with advanced bladder cancer was admitted to hospital with hypercalcaemia of malignancy. Initially, she presented with non-specific symptoms of malaise, fatigue and general deterioration. She was treated with intravenous fluids and zoledronic acid in order to bring her calcium levels down, but subsequently developed significant hypocalcaemia. This manifested as tetany in the hands in the form of bilateral carpopedal spasm. She also reported perioral paraesthesia. Bloods during her admission revealed deranged electrolytes, and her vitamin D level was on the lower scale of normal (25 nmol/L). The patient's symptoms improved with electrolyte replacement and oral baclofen for her symptomatically distressing wrist and hand muscle spasms. This case report is a reminder that bisphosphonates can cause significant hypocalcaemia with symptoms of tetany, even when they are given for initial hypercalcaemia. Baclofen worked well to improve symptoms.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.